Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Birmingham, AL

June 8, 2005Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 8, 2005, 2:50 PM CDT for Jefferson County, Alabama. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 2:50 PM CDT (19:50 UTC)
Expired
Jun 8, 2005, 4:45 PM CDT
In force
115 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:00 PM CDTFLASH FLOODBirmingham, ALSTREET FLOODING REPORTED NEAR UNIVERSITY OF ALABAMA AT BIRMINGHAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 081955
FFWBMX
ALC073-082145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF BIRMINGHAM

* UNTIL 445 PM CDT

* AT 244 PM CDT...THE PUBLIC REPORTED FLASH FLOODING OCCURRING FROM  
  A THUNDERSTORM OVER EAST SIDE OF BIRMINGHAM...MAINLY OVER THE      
  EASTWOOD MALL AREA. THIS STORM WILL CONTINUE TO PRODUCE VERY       
  HEAVY RAIN AND AN ADDITIONAL 1 TO 2 INCHES COULD STILL FALL OVER   
  THE AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIRMINGHAM 
  AIRPORT AND THE EASTWOOD MALL AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3360 8683 3344 8683 3346 8669 3359 8661

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:44 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 9:44 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
944 AM CDT WED JUN 8 2005

.UPDATE...

MORNING BMX SOUNDING SHOWS WE ARE A BIT WARMER IN THE LOWER
LEVELS...AND A TAD COOLER IN THE MID LEVELS...COMPARED TO
YESTERDAY.  THERES ALSO QUITE A BIT MORE SUNSHINE...AND TEMPS ARE
RUNNING FROM 3 TO 6 DEGREES HIGHER THAN AT THIS TIME YESTERDAY.  WE
ARE QUICKLY APPROACHING TRIGGER TEMPERATURES (MID 80S)...AND I WOULD
EXPECT THE CU FIELD TO QUICKLY FILL IN WITHIN THE NEXT HOUR OR SO...
FOLLOWED BY SHOWER/TSTORM DEVELOPMENT SOON AFTER.  REALLY HARD TO
IDENTIFY ANY BOUNDARIES THAT WOULD FOCUS THE CONVECTION -- PERHAPS A
WEAK EAST-WEST TROF IN SOUTH CENTRAL ALABAMA (MEI-CSG)...THE MAKINGS
OF A CLOUDY/CLEAR BOUNDARY IN THE NORTHEAST...AND POTENTIAL OUTFLOW
FROM CONVECTION NEAR MSL.

WILL ISSUE GRID AND ZONE UPDATES BY 1530 UTC...MAINLY TO FRESHEN UP
THE FORECAST AND REMOVE MORNING WORDING.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

61
Hazardous weather outlook, Jun 8, 1:00 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT WED JUN 8 2005

ALZ011>015-017>050-082300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED THUNDERSTORMS WILL CONTINUE ALL ACROSS THE FORECAST AREA
THROUGH 9 PM TONIGHT.  ANY STRONG THUNDERSTORMS THAT MAY
DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING DANGEROUS CLOUD TO
GROUND LIGHTNING...WIND GUSTS UP TO 35 MILES PER HOURS...AND LOCALLY
HEAVY RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10

In the hours before

Local storm report, Jun 8, 2:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 SSW ASHVILLE          33.77N 86.30W
06/08/2005                   ST. CLAIR          AL   EMERGENCY MNGR

            SEVERAL TREES DOWN AND BLOCKING ROAD ON HWY 231 JUST
            SOUTH OF HWY 33.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:21 PM CDTSevere Thunderstorm WarningBMXSt. Clair24 min
Jun 8, 6:59 PM CDTFlash Flood WarningBMXAutauga91 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.